Indiana, 2006

Flooding in Indiana, March 11 to 26, 2006

March 11 to 26, 2006 · NWS PAH · 2 events in 2 counties and zones

Moderate flooding occurred along the Wabash River after repeated episodes of widespread thunderstorms. 9 feet on March 18.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Moderate flooding occurred along the Wabash River after repeated episodes of widespread thunderstorms. At Mount Carmel, Illinois, where flood stage is 19 feet, the river crested at 28.9 feet on March 18. At New Harmony, where flood stage is 15 feet, the river crested at 20.1 feet on March 21. Near Mount Carmel, the river was above the critical stage of the Rochester-Mcleary Bluff levee. Cattle and farm equipment were moved. Most roads along the river were impassable. Extensive lowland flooding was observed in western Gibson County. The Wabash River was more than two miles wide at Interstate 64. Parts of northern New Harmony experienced flooding, and preparations for sandbagging began in town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 11, 3:48 AM CST, 8 hours 12 minutes earlier.

Area forecast discussion, Mar 11, 3:48 AM CST, 8 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
348 AM CST SAT MAR 11 2006

.DISCUSSION...
ELEVATED SEVERE THUNDERSTORMS ONGOING ACROSS THE NORTHERN 1/2 OF
THE FA...WITH CONVECTION SEEN OVER NORTH CENTRAL ARKANSAS AS WELL
EARLY THIS MORNING. CONVECTION BEING SUPPORTED BY DECENT ELEVATED
INSTABILITY AND LOW / MID TROP STRONG WIND FIELDS. THE MODELS ARE
IN GENERAL AGREEMENT GRADUALLY SHIFTING CONVECTION ACROSS THE FA
THROUGH THE MORNING...THEN NORTH AND EAST OF THE REGION BY
AFTERNOON. SO TENDED POPS ACCORDINGLY.

ENERGETIC SW FLOW TO PERSIST OVER THE WEEKEND...WITH THE MODELS
ADVERTISING SEVERE WX AND HEAVY RAIN POTENTIAL...MAINLY LATE
SATURDAY INTO SATURDAY NIGHT...AND AGAIN SUNDAY NIGHT. WILL GO
AHEAD AND ISSUE A FLOOD WATCH...AS MORE THAN ONE ROUND OF DEEP
CONVECTION IS FORECAST TO AFFECT AREAS THAT HAVE ALREADY RECEIVED
HEFTY RAINFALL TOTALS FROM THE EVENT LATE WEDNESDAY AND THURSDAY.
SEVERE POTENTIAL THERE AS WELL. THE WIND FIELDS SATURDAY NIGHT
WILL ONLY BE MARGINALLY SUPPORTIVE...BUT INSTABILITY WILL BE
DECENT. SUNDAY NIGHT MAY BE OF GREATER CONCERN...AS THE WIND FIELDS
ARE FORECAST TO INCREASE SUBSTANTIALLY. THUS...THE LARGE DAY 2
MODERATE RISK AREA.

MODELS FINALLY SHIFT THE BULK OF THE ACTIVITY EAST OF THE REGION
MONDAY INTO MONDAY NIGHT. WILL HOLD ONTO HIGHER POPS ACROSS THE EAST
1/2 OF THE FA MONDAY...BUT TAPER OFF POPS ACROSS THE WEST.

NO CHANGES MADE TO THE LONG RANGE PORTION OF THE FORECAST. IN THE
SHORT TERM...GENERALLY USED A BLEND OF MAV AND MET NUMBERS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR BALLARD-CALDWELL-
     CALLOWAY-CARLISLE-CHRISTIAN-CRITTENDEN-DAVIESS-FULTON-
     GRAVES-HENDERSON-HICKMAN-HOPKINS-LIVINGSTON-LYON-MARSHALL-
     MCCRACKEN-MCLEAN-MUHLENBERG-TODD-TRIGG-UNION KY-WEBSTER.

MO...FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR BOLLINGER-BUTLER-CAPE
     GIRARDEAU-CARTER-MISSISSIPPI-NEW MADRID-PERRY MO-RIPLEY-
     SCOTT-STODDARD-WAYNE MO.

IL...FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR ALEXANDER-EDWARDS-
     FRANKLIN-GALLATIN-HAMILTON-HARDIN-JACKSON-JEFFERSON-JOHNSON-
     MASSAC-PERRY IL-POPE-PULASKI-SALINE-UNION IL-WABASH-WAYNE
     IL-WHITE-WILLIAMSON.

IN...FLOOD WATCH THROUGH LATE SUNDAY NIGHT FOR GIBSON-PIKE-POSEY-
     SPENCER-VANDERBURGH-WARRICK.

&&
Hazardous weather outlook, Mar 11, 5:07 AM CST, 6 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
507 AM CST SAT MAR 11 2006

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121115-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
507 AM CST SAT MAR 11 2006

...SIGNIFICANT SEVERE WEATHER OUTBREAK POSSIBLE TONIGHT AND AGAIN
SUNDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT. A
FLOOD WATCH IS IN EFFECT THROUGH TONIGHT.

THE PRIMARY HAZARD WITH SCATTERED THUNDERSTORMS THIS MORNING WILL
BE LARGE HAIL. DURING THE AFTERNOON...WIND DAMAGE POTENTIAL WILL
INCREASE. THE GREATEST POTENTIAL FOR SEVERE WEATHER WILL BE
TONIGHT...WHEN A RISK OF ISOLATED TORNADOES WILL EXIST...IN
ADDITION TO LARGE HAIL AND DAMAGING WINDS.

AS THUNDERSTORMS BECOME WIDESPREAD TONIGHT...FLOODING POTENTIAL WILL
BE RATHER HIGH. THIS IS ESPECIALLY TRUE WHERE THE GROUND IS STILL
SATURATED FROM HEAVY RAIN EARLY THIS MORNING AND DURING THE DAY THURSDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS...ALONG WITH
ISOLATED TORNADOES...IS POSSIBLE...ESPECIALLY ON SUNDAY NIGHT. THERE IS
A MODERATE RISK OF SEVERE THUNDERSTORMS SUNDAY AND SUNDAY NIGHT.
FLOODING POTENTIAL WILL BE HIGH AS ADDITIONAL ROUNDS OF STRONG TO
SEVERE THUNDERSTORMS CROSS SATURATED GROUND. A FLOOD WATCH IS IN
EFFECT THROUGH SUNDAY NIGHT.

THE RISK OF SEVERE THUNDERSTORMS WILL END FROM WEST TO EAST ON
MONDAY WITH THE PASSAGE OF A STRONG COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL BE NEEDED AT TIMES THROUGH THE
WEEKEND. REPORTS OF FLOODING ALONG WITH WIND AND HAIL ARE
REQUESTED.

MY

In the hours before

Local storm report, Mar 11, 6:09 AM CST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
609 AM CST SAT MAR 11 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0603 AM     HAIL             3 W POSEYVILLE          38.17N 87.84W
03/11/2006  E0.75 INCH       POSEY              IN   TRAINED SPOTTER

&&

MIKEN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Gibson

When
March 11, 12:00 PM CST to March 26, 3:00 PM CST
Where
Gibson County, East Mt Carmel
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.400, -87.733

Flood, Posey

When
March 11, 12:00 PM CST to March 26, 3:00 PM CST
Where
Posey County, New Harmony
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.133, -87.933

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2006Every state in 2006This day in weather historyWarnings in Indiana, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5493807, 5493808.